Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 19, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 7, 2017, 2:30 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 7, 2017, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 2:30 AM MDT (08:30 UTC)
- In effect from
- Oct 7, 2017, 12:00 PM MDT
- Expired
- Oct 7, 2017, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS75 KRIW 070830 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 230 AM MDT Sat Oct 7 2017 ...High winds this morning across the Cody Foothills and the Upper Wind River Basin and from the Green Mountains to Casper this afternoon... .Strong winds at mountain top level will mix down into the Cody Foothills and the Upper Wind River Basin this morning and from the Green Mountains to Casper this afternoon. WYZ019-020-072200- /O.NEW.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from noon today to 6 PM MDT this evening. * TIMING...Southwest winds will increase gradually throughout the morning hours today. By 12 noon today, occasional high winds are expected. These winds will persist through 6 pm this evening before diminishing and becoming more westerly. * WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60 mph along with possible gusts of 65 to 70 mph along Outer Drive just south of Casper. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ003-071500- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TIMING...A wind gust of 71 mph was recorded in the community of Clark at 12:20 am shortly after midnight this morning. Strong west winds will continue to blow through around 9 am this morning. * WINDS...West winds 30 to 40 mph with gusts of 60 to 70 mph. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ016-071500- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Upper Wind River Basin- Including the city of Dubois 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TIMING...NorthWest winds will continue to increase through this morning. High winds are expected at times through around 9 am this morning. * WINDS...Northwest winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
3 follow-up statements
464 WWUS75 KRIW 071122 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 522 AM MDT Sat Oct 7 2017 ...Winds will continue to increase across the area from Jeffrey City to Casper into this afternoon... WYZ003-016-071230- /O.CAN.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Cody, Meeteetse, and Dubois 522 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. The threat of high winds has diminished across the area so the high wind warning has been cancelled. Winds gusted to 70 mph late last evening around Clark with gusts over 50 mph in Cody. Strong gusty west winds of 40 to 50 mph will still occur this morning. $$ WYZ019-020-072200- /O.CON.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 522 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... * TIMING...Southwest winds will increase gradually throughout the morning hours today. By 12 noon today, occasional high winds are expected. These winds will persist through 6 pm this evening before diminishing and becoming more westerly. * WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60 mph along with possible gusts of 65 to 70 mph along Outer Drive just south of Casper. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
337 WWUS75 KRIW 071844 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1244 PM MDT Sat Oct 7 2017 ...Winds will continue to increase across the area from Jeffrey City to Casper this afternoon... WYZ019-020-080000- /O.CON.KRIW.HW.W.0019.000000T0000Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1244 PM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Southwest winds will increase with occasional high winds expected. These winds will persist through 6 pm this evening before diminishing and becoming more westerly. * WINDS...Southwest 35 to 40 mph with occasional gusts to 60 mph along with possible gusts of 65 to 70 mph along Outer Drive just south of Casper. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
942 WWUS75 KRIW 080005 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 605 PM MDT Sat Oct 7 2017 WYZ019-020-080115- /O.EXP.KRIW.HW.W.0019.000000T0000Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 605 PM MDT Sat Oct 7 2017 ...HIGH WIND WARNING HAS EXPIRED... West to southwest winds will gradually diminish early this evening as a cold front pushes into northern Wyoming. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 7, 12:01 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 7, 12:01 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Riverton WY 1201 AM MDT Sat Oct 7 2017 .SHORT TERM...Friday night through Monday We still have a couple of showers in the far southeastern portions of the area as a weak upper level disturbance continues to move away from the area. These should end shortly after sunset though. We have a couple of concerns. First is for wind. With a strong cold front approaching from the north the pressure gradient will tighten ahead of the approaching front. The NAM and GFS are showing 700 millibar winds increasing to 50 to 60 knots across some of the favored areas including across the Cody Foothills. There have already been wind gusts to around 50 mph so high winds look imminent, so we will upgrade to a warning there. There is a bit more uncertainty around Dubois but we will upgrade there as well with the potential for a mountain wave. The strongest winds will be in the Cody Foothills and especially in the vicinity of the crossroads of the universe, Clark. Winds in these areas should decrease after sunrise Saturday as mid level winds decrease just a bit. Saturday at this point looks to be a mainly dry day before the front arrives. We removed some showers across the north since a vast majority of the day looks to be rain free. With southwest flow developing ahead of the front, it will be a mild day across many areas with highs close to 70 in some of the warmer locations. However, with the tight pressure gradient it will turn breezy to windy across many areas. We did consider some sort of wind highlight for Natrona County and possibly the Rattlesnake Range. However, 700 millibar winds do not look quite strong enough for high wind watches at this time. We can't rule out a stray gust to 60 mph in a place like Fales Rock, but impacts there would be slim to none. However, it does look quite blustery for many areas through the day. Precipitation then begins to spread into the north on Saturday night and across much of the area on Sunday. And the models continue to have some differences in the all important details. The NAM remains the driest model by far and keeps the main area of precipitation across southeastern Wyoming. The GFS is much wetter and has actually trended about 6 to 12 hours slower with much of the precipitation falling at night and centered around Natrona County. The European is somewhere in the middle and also remains faster than the GFS. So for now, we played the middle as well and did not make a lot of changes to continuity for now. It will be cold enough for snow in Sunday night so timing will be critical with this system. Conditions should improve Monday as the system moves away to the south and east and ridging builds into the area for Monday, although it will be a cool day. .LONG TERM...Monday night through Friday The GFS/ECMWF models are in agreement involving building a ridge eastward into the region through 12Z Wednesday. The ridging will result in dry and warmer conditions. The next trough is progged by the long range models to push eastward out of the Pacific northwest on Wednesday into Montana by 12z Thursday. An associated surface cold front is also progged by the models to move east-southeast into the western portions of the forecast area by Wednesday night and through Wyoming by Thursday. At this point, it is looking like low level moisture will be lacking with this frontal boundary. Will continue with dry and seasonable temps through the end of the extended forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1157 PM MDT Fri Oct 6 2017 A strong westerly flow will remain aloft through 00z Sunday with surface winds decoupling through early Saturday morning at most locations resulting in areas of LLWS. Strong west wind will mix down to the surface across most of the area by Saturday afternoon, the strongest wind expected along the Interstate 80 corridor, vicinity KRKS, to vicinity KCPR where gusts over 40 knots will be likely. A Canadian cold front will plunge south across the Wyoming/Montana border around 00z Sunday south to near a KRIW-KCPR and near Interstate 80 by 12z. Areas of lower MVFR/IFR ceilings, scattered snow showers, will follow the front by several hours, south to a vcnty KJAC-KCOD-KBYG line 09z-12z Sunday. && .FIRE WEATHER... Any showers should end by around sunset with mainly dry weather expected through Saturday. Strong to potentially high winds will develop across the lee of the Absarokas and portions of the Wind River Basin tonight. It will be breezy to windy across many areas on Saturday with mild temperatures. Although relative humidity should remain above 15 percent, elevated fire conditions will be possible Saturday afternoon and evening. Much cooler weather will move in for Saturday night into Sunday night with a good chance of rain and && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 AM MDT Saturday for WYZ003-016. && SHORT TERM...Hattings LONG TERM...Troutman AVIATION...Meunier FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 6, 3:18 PM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 318 PM MDT Fri Oct 6 2017 WYZ001>020-022>030-072130- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 318 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING FOR CODY FOOTHILLS AND UPPER WIND RIVER BASIN... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Tonight...Strong to high winds likely tonight over portions of the Cody Foothills and Upper Wind River Basin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Strong to high wind remain likely across the Cody Foothills and in the Dubois area in the morning. Windy to very windy conditions are expected elsewhere. Saturday night through Sunday night...A strong cold front will push south across the area late Saturday night into the day Sunday. Snow levels should lower to valley floors during the day Sunday with accumulating snow possible in most locations. There could be localized significant snowfall mainly over central and southern sections Sunday into Sunday night. This storm system is expected to quickly exit the area early Monday with improving conditions Monday. Please stay tuned for further updates on this potential storm system. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather related impacts.
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.